Patient Comments: Sun-Sensitive Drugs - Phototoxic Drugs

If you had a sun-sensitive reaction to a drug, what was the medication? What were your symptoms?

Comment from: Girlzoom, 65-74 Female (Patient) Published: August 18

I am taking metoprolol and Norvasc. I am having extreme sun sensitivity. I just recently changed to Norvasc from Cozaar.

Was this comment helpful?Yes
Comment from: Mouse, 55-64 Female (Patient) Published: September 09

I began taking hydrochlorothiazide a little over a month ago. It was soon after that our son came to visit and we went to the Oregon coast. We walked quite a bit there. It was about 80 degrees. I wore a hat. But when we got back to the motel I noticed my face, hands, neck, and eyes were bright red, and burned and itched. My husband and son did not have it. Nothing helped. I continued to have it for the next month. Though it has got a little better it is still red, inflamed and itchy. I then went out a couple of days ago for 15 minutes and within that time I again totally turned red, was itching, and my eyes swelled up. It was in reading this article that I realized that I am highly allergic to the medicine. I do have some other medical allergies, but this is about the worst. I am going to the doctor tomorrow and am asking to be taken off of this medication. I am only taking the 12.5mg. I believe it is not needed. And I can't go on looking like someone has beat me in the face. Thanks for your article, I believe it has really answered my problem.

Was this comment helpful?Yes
Comment from: lgittins1, 65-74 Female (Patient) Published: August 19

I have taken hydrochlorothiazide for several years. This past year I have had sunburn on my feet and one leg. They look a reddish purple color and swell a lot. They also hurt really badly. They have the appearance of being baked.

Was this comment helpful?Yes
Comment from: valj, 55-64 Female (Patient) Published: July 21

Having lived in Hawaii and California, and never any issue with sun exposure, I was very annoyed to find out that I was having allergic type reaction to sun. The only medication that I was taking was Nexium. Symptoms were severe itching on arms and legs that would last for 1 to 2 weeks following sun exposure. One incident that was severe happened while on vacation in Hawaii. No sunburn, but with multiple days at the beach itch became severe and I also got hives on arms, neck and face. Doctor visit with steroid injection and several day course of steroids took care of this and I switched to an OTC acid reducer.

Was this comment helpful?Yes
Comment from: Hutcher, 55-64 Male (Patient) Published: June 12

I took ibuprofen and Aleve for several years for a very bad back and now have a problem with the sun. I must wear a hat and I often get redness and little blister eruptions on my nose, etc., when exposed to the sun for any time. I have been off the medication for several months now and the condition persists, especially when driving a car on sunny days. I believe the pain pills may have caused the problem. I hope it goes away soon. It is so embarrassing to have your nose red and ulcerated when you go out in public.

Was this comment helpful?Yes
Comment from: Diana047), 55-64 Female (Patient) Published: July 15

I had a sensitivity to the sun after taking Biotin for hair and nails.

Was this comment helpful?Yes
Comment from: Sylvia, 55-64 Female (Patient) Published: July 07

I rubbed estrogen gel on my arms then went to the beach. I had severe reaction to the sun.

Was this comment helpful?Yes
Comment from: cbeard9071, 35-44 Female (Patient) Published: May 28

The medicine I am taking for high blood pressure, hydrochlorothiazide, causes me to react to the sun. I get weak and feel dizzy. I also have pains feel sick to my stomach. I have had this happen more than once since I have taken this medicine. It does say to stay out of direct sunlight. Even when driving down the road it has happened as well.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Sun-Sensitive Drugs - Symptoms Question: Describe your reaction or symptoms to a sun-sensitive medication. When did symptoms appear?
Sun-Sensitive Drugs - Treatment Question: What types of treatment, including other medications, did you receive after experiencing a sun-sensitive drug reaction?
Sun-Sensitive Drugs - Foods and Plants Question: Do certain vegetables, fruits, or plants cause you to have a photosensitivity reaction? Please share your experience.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.